New Mexico, 2005

Hail in New Mexico, April 17, 2005

April 17, 2005 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 2:15 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 17, 2:15 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT SUN APR 17 2005

.DISCUSSION...SVR TSTM WATCH NUMBER 158 IN EFFECT FOR PARTS OF THE
NORTHEAST UNTIL 10 PM MDT.  BROKEN LINE OF STG/SVR THUNDERSTORMS HAS
DEVELOPED FROM NORTHERN UNION COUNTY SWWD INTO SOUTHWEST SAN MIGUEL
COUNTY. SURFACE WINDS HAVE VEERED AND DEW POINTS HAVE DROPPED
SIGNIFICANTLY ALONG THE I-25 CORRIDOR FROM THE RATON AREA TO EAST
SLOPES OF THE SOUTHERN SANGRE DE CRISTOS...WHILE RELATIVELY MOIST
SOUTHERLY FLOW CONTINUES AHEAD OF THE EWD-MOVING LINE FROM THE FAR
NORTHEAST PLAINS SOUTHWARD INTO QUAY COUNTY.

ANOTHER AREA OF CONCERN THIS EVENING WILL BE ACROSS OUR SOUTHEAST
CWFA WHERE A FEW STRONG/MARGINAL SEVERE STORMS HAVE DEVELOPED EAST
OF THE NORTHERN SACRAMENTO MOUNTAINS AND LINE OF TOWERING CUMULUS
DEVELOPING FROM CENTRAL GUADALUPE COUNTY SOUTHWARD INTO NORTHEAST
LINCOLN COUNTY. STORMS THAT PROPGATE EASTWARD OFF THE HIGHER TERRAIN
AND/OR DEVELOP ALONG THE CONVERGENT BOUNDARY WILL MOVE INTO A
FAVORABLE ENVIRONMENT WITH SURFACE BASED CAPE VALUES BETWEEN 1500
AND 2000 J/KG FROM CURRY/ROOSEVELT COUNTIES SWWD INTO CHAVES COUNTY.
THIS AREA WILL NEED TO BE WATCHED CLOSELY AND MAY REQUIRE ANOTHER
WATCH BOX BY SPC.

ANOTHER CLUSTER OF STRONG THUNDERSTORMS NOTED ACROSS NORTHERN
SOCORRO AND SOUTHERN VALENCIA COUNTIES.  ALTHOUGH VERTICAL SHEAR
PROFILES NOT AS FAVORABLE AS SATURDAY...STILL POTENTIAL FOR STORMS
THERE TO BRIEFLY REACH SEVERE LEVELS NEXT FEW HOURS GIVEN THE DEGREE
OF INSTABILITY.

HAVE TAPERED POPS BACK TO ISOLATED ACROSS THE EAST AFTER MIDNIGHT
WITH CLEARING SKIES ACROSS THE WEST.

DRYING AND STABILIZING TREND KICKS IN ACROSS THE AREA MONDAY. ABOUT
THE ONLY AREA THAT MAY REQUIRE A SMALL POP FOR MONDAY AFTERNOON WILL
BE THE EAST SLOPES OF THE SANGRE DE CRISTO AND POSSIBLY THE FAR
EASTERN PLAINS.  BUT ALL INDICATIONS ARE THAT A VAST MAJORITY OF THE
AREA WILL BE PRECIP-FREE.

LATEST GFS HAS BACKED OFF ON BRINGING THE COLD FRONT INTO THE
NORTHEAST TUESDAY AFTERNOON...AND IN FACT HOLDS OFF BRINGING THE
FRONT INTO THE NORTHEAST UNTIL LATE WEEK.  NAM...HOWEVER...SHOWS THE
FRONT BACKING INTO THE NORTHEAST WEDNESDAY BUT ITS SOUTHWARD
PROGRESS WILL BE RETARDED BY MODERATELY STRONG WEST-SOUTHWEST FLOW
ALOFT. AS A RESULT...MADE A FEW TWEAKS TO THE TEMP/WX GRIDS DURING
THIS PERIOD BUT HESITANT TO MAKE ANY MAJOR CHANGES GIVEN THE FLIP
FLOPPING OF LATE.  KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  42  75  42  74 /   0   0   0   0
GALLUP..........................  30  72  30  71 /   0   0   0   0
GRANTS..........................  35  73  35  72 /  10   0   0   0
GLENWOOD........................  35  80  35  80 /   0   0   0   0
CHAMA...........................  28  66  28  66 /  20   0   0   0
LOS ALAMOS......................  37  70  37  69 /  10   0   0   0
RED RIVER.......................  29  62  29  59 /  30  10   0  10
TAOS............................  33  70  33  69 /  20   0   0   0
SANTA FE........................  35  71  35  70 /  20   0   0   0
SANTA FE AIRPORT................  37  74  37  73 /  20   0   0   0
ESPANOLA........................  35  76  35  75 /  10   0   0   0
ALBUQUERQUE HEIGHTS.............  47  76  47  76 /  20   0   0   0
ALBUQUERQUE VALLEY..............  43  78  43  78 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  45  74  45  75 /  20   0   0   0
ALBUQUERQUE WEST MESA...........  46  77  46  77 /  20   0   0   0
SOCORRO.........................  45  82  45  82 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  38  71  38  71 /  30   0   0   0
MORIARTY/ESTANCIA...............  29  74  29  74 /  30   0   0   0
CARRIZOZO.......................  46  81  46  79 /  10   0   0   0
RUIDOSO.........................  42  71  42  71 /  30   0   0   0
RATON...........................  39  76  38  76 /  30  10   0  20
LAS VEGAS.......................  38  73  37  74 /  30   0   0   0
ROY.............................  44  76  43  75 /  50   0   0  20
CLAYTON.........................  48  78  47  79 /  60  10   0  20
SANTA ROSA......................  45  83  45  84 /  50   0   0   0
TUCUMCARI.......................  52  83  51  84 /  60   0   0  10
FORT SUMNER.....................  49  83  49  85 /  50   0   0   0
CLOVIS..........................  51  82  50  84 /  60   0   0  10
PORTALES........................  50  83  49  86 /  60   0   0  10
ROSWELL.........................  49  83  50  86 /  40   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

41
Hazardous weather outlook, Apr 17, 5:00 AM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN APR 17 2005

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
558 AM MDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
ACROSS THE EASTERN AND SOUTHEASTERN PLAINS. THE COMBINATION OF AN
UPPER LEVEL DISTURBANCE...INCREASED SHEAR AND INSTABILITY WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP WITH A FEW PRODUCING STRONG DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 1 PM THROUGH 9 PM.

49

In the hours before

Special weather statement, Apr 17, 1:24 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT SUN APR 17 2005

NMZ004>007-011>013-172115-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR
NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY
COUNTY-SANGRE DE CRISTO MOUNTAINS-
224 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 158
IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN EAST CENTRAL NEW MEXICO THIS WATCH INCLUDES 1 COUNTY

  QUAY

IN NORTHEAST NEW MEXICO THIS WATCH INCLUDES 3 COUNTIES

  HARDING               SAN MIGUEL            UNION

INCLUDING THE CITIES OF AMISTAD...CLAYTON...DES MOINES...LAS VEGAS...
MOSQUERO...NARA VISA AND TUCUMCARI.

16
Special weather statement, Apr 17, 2:37 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT SUN APR 17 2005

NMZ010>012-016>021-026-172245-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-ROOSEVELT COUNTY-SANDIA/MANZANO
MOUNTAINS-
337 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 17
IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN NEW MEXICO THIS WATCH INCLUDES 7 COUNTIES

IN NORTH AND CENTRAL NEW MEXICO

  CHAVES          CURRY           DE BACA         GUADALUPE
  LINCOLN         ROOSEVELT       TORRANCE

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.
Special weather statement, Apr 17, 2:37 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT SUN APR 17 2005

NMZ010>012-016>021-026-172245-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-ROOSEVELT COUNTY-SANDIA/MANZANO
MOUNTAINS-
337 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 159
IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN NEW MEXICO THIS WATCH INCLUDES 7 COUNTIES

IN NORTH AND CENTRAL NEW MEXICO

  CHAVES          CURRY           DE BACA         GUADALUPE
  LINCOLN         ROOSEVELT       TORRANCE

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.
Local storm report, Apr 17, 4:01 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
501 PM MDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             LAKE ARTHUR             33.00N 104.36W
04/17/2005  0.75 INCH        CHAVES             NM   TRAINED SPOTTER

0450 PM     HAIL             SAN JUAN PUEBLO         36.05N 106.07W
04/17/2005  0.75 INCH        RIO ARRIBA         NM   TRAINED SPOTTER

&&

KJ

The radar

The Cannon AFB radar (KFDX), 46 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Baca

When
April 17, 4:09 PM MST
Where
De Baca County, 18 mi NNE of Ft Sumner
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.700, -104.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447219.